Indiana, 2013Flash Flooding and Damaging Winds in Indiana, July 10, 2013
July 10, 2013 · NWS IND · 13 events in 7 counties and zones
Scattered severe thunderstorms developed on the afternoon of the 10th along and ahead of a cold front moving through the area. Most of the storms remained north of Interstate 70, producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $45,000
- Crop damage
- $4,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed on the afternoon of the 10th along and ahead of a cold front moving through the area. Most of the storms remained north of Interstate 70, producing wind damage. Several tents at the Howard County Fair in Kokomo collapsed from strong winds, causing one minor injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 10, 9:15 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 10, 9:15 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 AM EDT WED JUL 10 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 145 AM EDT WED JUL 10 2013
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA AND
INTERACTS WITH VERY WARM...MOIST AND UNSTABLE AIR. THEN...DRY
WEATHER IS EXPECTED THURSDAY THROUGH EARLY NEXT WEEK AS AN UPPER
RIDGE BUILDS IN. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S
TODAY WITH HIGH HUMIDITY. THEN...THURSDAY THROUGH SATURDAY WILL BE
SLIGHTLY BELOW NORMAL WITH LOWER HUMIDITY AND AFTERNOON HIGHS IN THE
LOWER TO MID 80S. FINALLY...LATE IN THE WEEKEND AND EARLY NEXT WEEK
TEMPERATURES WILL RETURN TO NORMAL IN THE MID 80S TO AROUND 90 AS
THE RIDGE BECOMES MORE ESTABLISHED.
&&
.NEAR TERM /TODAY AND TONIGHT/...
ISSUED AT 1002 AM EDT WED JUL 10 2013
14Z UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS...A FEW ISOLATED
SEVERE...ARE CURRENTLY ON THE RADAR MOSAIC ACROSS MUCH OF CENTRAL
AND SRN ILLINOIS. AS THIS ACTIVITY IS PUSHING VERY QUICKLY E/SE
WARD AND NEARING THE IL/IN STATE LINE...HAVE BEEFED UP POPS FOR
THE NEXT FEW HOURS BEFORE THE FROPA THIS AFTERNOON. PART OF THE
FRONT LIES ACROSS CENTRAL IL AND IS MOVING RAPIDLY SE AT THIS
HOUR. SPC UPDATED THE SLIGHT RISK TO ENCOMPASS THE ENTIRE
CWA...RATHER THAN JUST THE SRN 2/3 BASED ON THIS RADAR TREND. BULK
OF THE THE ACTIVITY IS STILL SUB-SEVERE...BUT AS IT CROSSES THE
STATE LINE AND ENTERS AN EVEN MORE UNSTABLE ATMOSPHERE...WITH THE
FRONT LATER INTERACT WITH IT...EXPECT STORMS TO INCREASE IN
COVERAGE AND STRENGTH. PREVIOUS DISCUSSION FOLLOWS...
MAIN CHALLENGE TO THE NEAR TERM WILL BE TIMING OF COLD FRONT ACROSS
CENTRAL INDIANA AND RESULTANT THUNDERSTORM CHANCES. COLD FRONT WAS
CURRENTLY FROM THE UPPER PENINSULA OF MICHIGAN SOUTHWEST TO SOUTHERN
IOWA. MODELS...ESPECIALLY THE 00Z GFS AND 21Z SREF...ARE NOW MUCH
QUICKER TO BRING THE FRONT SOUTHEAST ACROSS THE FORECAST AREA AS
STRONG CANADIAN TROUGH PIVOTS ACROSS NORTHERN ONTARIO. THE OTHER
DETERMINISTIC MODELS ARE PRETTY CLOSE IN BRINGING THE FRONT TO JUST
SOUTH OF A FORT WAYNE TO LAFAYETTE LINE AT 18Z AND TO OUR
SOUTHERNMOST TIER OF COUNTIES BY 00Z. MODELS INCLUDING SOUNDINGS ALL
ARE INDICATING A BAND OF MIXED LAYER CAPES OVER 3000 J/KG JUST AHEAD
OF THE COLD FRONT AS COOLING MID LEVEL LAPSE RATES INTERACT WITH THE
SOUPY AIRMASS. MEANWHILE...75 PLUS UPPER LEVEL JET STREAK ACROSS THE
LOWER GREAT LAKES WILL RESULT IN UPPER LEVEL DIVERGENCE ACROSS
CENTRAL INDIANA. ALTHOUGH...THERE WILL ONLY BE MARGINAL
UNI-DIRECTIONAL SHEAR...DEGREE OF INSTABILITY AND UPPER JET STREAK
COULD RESULT IN AT LEAST A FEW SEVERE STORMS THIS AFTERNOON AND
EARLY EVENING PER SPC DAY1 OUTLOOK. DAMAGING WINDS WILL BE THE MAIN
THREAT. WITH PRECIPITABLE WATER REMAINING AROUND 2 INCHES...HEAVY
RAIN WILL ALSO BE A CONCERN. WITH HIGH CONVECTIVE TEMPERATURES...THE
STORMS MAY NOT GET GOING TIL THE FRONT IS SOUTH OF OUR NORTHWESTERN
COUNTIES...SO WILL GO WITH LOWEST POPS THERE WITH THE HIGHEST
SOUTHEAST. WILL HOLD ON TO SMALL CHANCE POPS AFTER 00Z...AND THEN
DRY AFTER 06Z AS THE FRONT SETTLES SOUTH OF THE OHIO RIVER AND DRIER
AIR MOVES IN AS BROAD SURFACE HIGH PRESSURE SETTLES IN. COULD STILL
BE SOME LINGERING CLOUDS AS UPPER TROUGH PIVOTS SOUTH ACROSS
SOUTHERN ONTARIO WITH CYCLONIC FLOW ACROSS THE FORECAST AREA.
MOS TEMPERATURES CLOSE TODAY AND APPEAR REASONABLE. TONIGHT...PREFER
CLOSER TO THE NOT AS COOL 00Z NAM MOS AS CLOUDS THERE SHOULD BE SOME
CLOUDS LINGERING AROUND.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
ISSUED AT 145 AM EDT WED JUL 10 2013
MODELS IN DECENT AGREEMENT ON UPPER RIDGE ACROSS THE FOUR CORNERS
EXPANDING NORTHEAST TOWARD THE GREAT LAKES BY FRIDAY NIGHT AS
SURFACE HIGH PRESSURE MOVES FROM THE UPPER MIDWEST TO THE LOWER
GREAT LAKES AND THEN TO THE ADIRONDACKS. MODEL TIME SECTIONS WERE
SHOWING VERY DRY ATMOSPHERE EXCEPT SOME LEFT OVER LOW LEVEL
MOISTURE. THIS SHOULD RESULT IN LITTLE CLOUD COVER EXCEPT PERHAPS ON
THURSDAY WHEN THE UPPER TROUGH DIVES SOUTH ACROSS THE EASTERN GREAT
LAKES AND UPPER OHIO VALLEY. EVEN THEN...SHOULD STILL SEE SOME
SUNSHINE. WILL GO COOLER THAN MOS FOR DAYTIME HIGHS AS 850 MILLIBAR
TEMPERATURES DROP TO 12 TO 13 DEGREES. NIGHTTIME LOWS SIMILAR FROM
MOS AND LOOK OK.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ISSUED AT 301 AM EDT WED JUL 10 2013
LATEST INITIALIZATION IS KEEPING ENTIRE EXTENDED PERIOD DRY...
AND WILL NOT DEVIATE FROM THAT AT THIS TIME. BROAD RIDGE OF HIGH
PRESSURE WILL BE ANCHORED OVER MUCH OF THE GREAT LAKES AND OHIO
VALLEY REGIONS. THE ONLY CAVEAT WOULD BE SOME PRECIP OVER THE
SOUTHEAST QUADRANT OF FORECAST AREA AT THE BEGINNING OF NEXT WEEK
AS AN UPPER LOW RETROGRADES FROM THE NORTHEAST U.S. TO THE
TENNESSEE VALLEY. COOLER EASTERLY FLOW WILL RESULT IN HIGH TEMPS
IN THE LOW TO MID 80S AT THE BEGINNING OF THE LONG TERM...BUT AS
FLOW BECOMES MORE SOUTHERLY LATER IN THE PERIOD...HIGHS WILL START
APPROACHING THE MID TO UPPER 80S. THE SAME TREND WILL BE TRUE FOR
THE OVERNIGHT LOWS...MID 60S IN THE BEGINNING OF THE LONG TERM
PERIOD...AND LOW 70S BY THE END OF PERIOD.
&&
.AVIATION /DISCUSSION FOR 1500Z TAF UPDATE/...
ISSUED AT 1015 AM EDT WED JUL 10 2013
VERY LOW CERTAINTY INTO AFTERNOON. NUMEROUS THUNDERSTORMS
PRODUCING BRIEF IFR VISIBILITIES AND MVFR CEILINGS...ALONG WITH
GUSTY WINDS.
DRIER AIR WILL QUICKLY FILTER INTO TAF SITES AFTER THU 03Z.
AT THAT TIME...ALL TAF SITES WILL DEFINITELY BE AT VFR CATEGORY
AND REMAIN THAT WAY FOR THE REMAINDER OF TAF PERIOD. WINDS WILL COME
AROUND TO THE NORTHEAST AROUND 10 KNOTS POST COLD FRONT THIS
EVENING.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MK
NEAR TERM...SMF/MK
SHORT TERM...MK
LONG TERM....TDUD
AVIATION...JK
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 10, 10:23 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1123 AM EDT WED JUL 10 2013
INZ021-028>031-035>049-051>057-060>065-067>072-111530-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1123 AM EDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE STORMS.
HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND LIGHTNING.
TIMING: THIS AFTERNOON AND EVENING.
DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA THIS AFTERNOON AND EARLY EVENING. THE FRONT WILL INTERACT
WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE TO SCATTERED TO NUMEROUS
THUNDERSTORMS TO CENTRAL INDIANA MAINLY THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: DRY WEATHER IS EXPECTED ACROSS CENTRAL INDIANA LATE THIS
WEEK THROUGH EARLY NEXT WEEK.
DISCUSSION: HIGH WILL PRESSURE WILL BRING DRY WEATHER TO CENTRAL
INDIANA LATE THIS WEEK THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR FLOODING
REPORTS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMF
In the hours before
Special weather statement, Jul 10, 9:42 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1042 AM EDT WED JUL 10 2013
INZ043-044-101530-
PARKE-VERMILLION-
1042 AM EDT WED JUL 10 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN PARKE AND CENTRAL
VERMILLION COUNTIES UNTIL 1130 AM EDT...
AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF WESTVILLE...OR 9 MILES
SOUTHEAST OF DANVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEWPORT...
CAYUGA...
DANA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4003 8754 3992 8742 3996 8717 3995 8714
3971 8752 3974 8754
TIME...MOT...LOC 1442Z 282DEG 57KT 4001 8748
JKThunderstorm Wind, Parke
- When
- July 10, 10:28 AM EST
- Where
- Parke County, 2.33 mi NNE of Annapolis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.880, -87.230
Trees were reported down near the intersection of Highways 41 and 47 in northeast Parke County due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Parke
- When
- July 10, 10:40 AM EST
- Where
- Parke County, Mecca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.730, -87.330
Trees were reported down across the southern part of the county due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Parke
- When
- July 10, 10:45 AM EST
- Where
- Parke County, 1.66 mi E of Mecca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.731, -87.299
Numerous trees were reported down along Highway 41 and in the southern end of the county from Rockville southward due to damaging thunderstorm wind gusts.
Flash Flood, Parke
- When
- July 10, 11:10 AM EST to 2:00 PM EST
- Where
- Parke County, 1.47 mi SSE of Mecca to 1.4 mi SSE of Mecca
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 39.709, -87.324
Some inches of flowing water was reported over Highway 41 South due to thunderstorm heavy rainfall.
Flash Flood, Parke
- When
- July 10, 11:10 AM EST to 2:00 PM EST
- Where
- Parke County, 1.37 mi NE of Lyford to 1.33 mi NE of Lyford
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 39.665, -87.353
County Road 625 West between County Roads 700 and 800 South was impassable due to high flowing water from heavy thunderstorm rainfall.
Thunderstorm Wind, Tippecanoe
- When
- July 10, 11:45 AM EST
- Where
- Tippecanoe County, 1.04 mi N of Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.435, -86.873
A tree was reported down on the north side of Lafayette due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Greene
- When
- July 10, 11:55 AM EST
- Where
- Greene County, Switz City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -87.050
A thunderstorm wind gust estimated at 60 mph was observed in this location.
Thunderstorm Wind, Monroe
- When
- July 10, 12:00 PM EST
- Where
- Monroe County, 0.44 mi NNW of Stinesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.306, -86.633
A tree was reported down on power lines at Tabor Hill Road near Mount Tabor Road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- July 10, 12:04 PM EST
- Where
- Hamilton County, 2.11 mi E of Strawtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -85.910
A tree was reported down along Strawtown Avenue, two miles east of Highway 37, due to damaging thunderstorm wind gusts. Tree branches were also reported down as well as a flattened corn field.
Thunderstorm Wind, Howard
- When
- July 10, 12:20 PM EST
- Where
- Howard County, 0.56 mi ENE of Greentown
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 40.483, -85.960
Numerous tents were blown over at the Howard County Fairgrounds, including on well staked tent, due to an estimated 50 mph thunderstorm wind gust. Injuries are bruises and cuts on a worker who was inside a tent as it fell.
Thunderstorm Wind, Carroll
- When
- July 10, 12:30 PM EST
- Where
- Carroll County, 3.34 mi NW of Flora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -86.570
Trees were reported down in the county due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Carroll
- When
- July 10, 12:33 PM EST
- Where
- Carroll County, 0.69 mi N of Bringhurst
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.540, -86.520
Trees were reported down in Flora due to damaging thunderstorm wind gusts. Some corn was also damaged with breakage.
Flash Flood, Carroll
- When
- July 10, 1:40 PM EST to 4:30 PM EST
- Where
- Carroll County, 1.05 mi W of Rockfield to 0.93 mi W of Rockfield
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.650, -86.590
High water, due to thunderstorm heavy rainfall, was observed along parts of County Roads 700 North and 175 West, resulting in road closures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469025, 469026, 469028, 469029, 469033, 469038, 469039, 469049, 469042, 471076, 469055, 469058, 469065.